SpotOnTM Case Study #X that Includes Your Dog’s Symptom(s)Case Study #X

Ask Our Vets < Back to Search Results< Back

Dog Vomiting - Caused By Medication

by Beth
(West Virginia)

My Siberian Huskey (age 5, 55lbs, male) has been on Prednisolone for 2 weeks for allergies. He has 3 more pills to take, but yesterday he started vomiting. 6 times in 15 hours. (Brown color)


He has been outside a lot also but there were only 2 puddles on the porch, and the rest were in the house. He has been drinking lots of water, and I just gave him some icecubes. I don't have any pepto... I just read online that he could take that. This will make the 2nd day without any prednisolone. Should the vomiting subside now that he is off of it? I read that vomiting is a side effect of that medication!

Comments for Dog Vomiting - Caused By Medication

Click here to add your own comments

Oct 25, 2009
Online Vet Response for cause of Dog Vomiting
by: Dr. Carol Jean Tillman

Hi Beth,
Sorry to hear that your Siberian Husky is not doing well. There is concern for vomiting that occurs while taking prednisolone. Cortisone type drugs will affect the liver and the adrenal glands, also causing side effects such as increased thirst, increased urination, and increased appetite. Long term cortisone will also suppress the immune system. Dogs that are prone to pancreatitis can be worse when on cortisone. It would be much healthier for your dog to start weaning him off of the prednisolone and to clear up his allergies by alternative treatments.

You did not mention if you were giving the Prednisolone one time daily, twice a day, or every other day. If he has not had any cortisone now for 2 days, then I would stop it completely. The cortisone will stay in his system for 2-4 more weeks. Do not give any Pepto Bismol.

At this point, continue the ice cubes for 12 hours. You can make up some 'chicken broth' ice cubes. If he continues vomiting, take him to a veterinarian for Sub Q, or intravenous fluids to prevent dehydration. If he is not vomiting after 12 hours on ice cubes, then offer fresh water, and also chicken or turkey broth or beef boullion.

If there is no vomiting after 24 hours on liquids, then you can start 'bland food' such a chicken or turkey baby food. Give him only 1/2 jar to start. Wait 2-3 hours. If he does not vomit, then give him the rest of the jar, and continue with 1/2-2/3 jar every 3 hours for one day.

The next day (if no vomiting), add 2-3 Tbsp of cooked rice with 1-2 jars of baby food. And feed him 5-6 small meals per day for 2-3 days.

At this point, you should seek the advice of a holistic veterinarian who can guide you along with the best dog food diet for him, and also provide some alternative treatments for his allergy. A good quality, natural, raw natural dog food diet may be the best thing for his skin and hair coat.

Take a look at our Dog Vet Care page to search for a holistic veterinarian in your area.

Please keep us posted by coming back to this page and clicking the 'click here to add your own comments' link below.

Take care,

Dr. Carol Jean Tillman

P.S. If you've found this service or our web site helpful, please "Like" us by clicking the like button at the top of the left margin. Thank you!

DISCLAIMER: The above should never replace the advice of your local veterinarian, as they have the ability to evaluate your dog in person.

Related Pages:
Dog Vomiting,
Ask a Vet Online Library - Dog Vomiting Section

Nov 16, 2012
Dexamethazone caused vomiting in my boxer
by: Mik

My 63 pound boxer mix just had a shot of dexamethazone yesterday for an allergic reaction to a plant ( hives and vomiting) and now she has been throwing up and having diarrhea for an hour and a half. I know how you feel. I'm wondering if this is a serious reaction. Can't take her to her vet because it's 4 am

Nov 16, 2012
My Online Vet Response for: Dog Vomiting-Caused By Medication
by: Dr. Carol Jean Tillman

Hi Mik,
Veterinary Emergency clinics are open 24 hours, or at least between the hours of 6PM-8AM, to cover the time that 'regular' veterinary hospitals are normally closed.

It sounds like the allergic reaction to a plant (hives and vomiting) may have progressed so that now she has been throwing up and having diarrhea. The dexamethasone may or may not be the problem.

Seeking the help of a holistic veterinarian would be optimal, so that the use of conventional drugs could be avoided.

To find a holistic veterinarian in your area click on the link below
Click here to find a holistic veterinarian in your area. Another resource for vets knowledgeable in homeopathy is AVH.org.

I can answer you in more detail, but we only accept new questions from subscribers (the original question above was from a subscriber).
Please click here to sign up and submit your question and photos. I'll then get back to you right away at the bottom of your newly created web page.
Dr. Carol Jean Tillman

P.S. If you've found this service or our web site helpful, please "Like" us
by clicking the like button at the top of the left
margin
. Thank you!

DISCLAIMER: This educational advice is based on the depth of your question and the picture you submitted. The above should never replace the advice of your local veterinarian, as they have the ability to evaluate your dog in person.



Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask a Vet Online via My Online Vet (SUBSCRIPTION REQUIRED FOR NEW QUESTIONS).

This is the end of SpotOnTM Case Study #X for Your Symptom(s).End of Case Study #X

Ask Our Vets < Back to Search Results< Back

Want to ask our veterinarians a question but haven't subscribed to My Online Vet? Click here to learn how or click here to go back to the Ask a Vet Online Library of questions.

Want monthly "News You Can Use" and important Organic Pet Digest new content updates?  Click here to sign up for our FREE Dog Care Monthly newsletter.


Do you believe in holistic pet care?  If so, please tell your friends about us with a Facebook like, Google +1 or via Twitter, Pinterest, email or good old fashioned word of mouth. Thank you for supporting our efforts!

For additional research, search for your topic...



Disclaimers: The information contained in this web site is provided for general informational purposes only. It is not intended as nor should be relied upon as medical advice. Rather, it is designed to support, not replace, the relationship that exists between a pet owner/site visitor and his/her local veterinarian(s). Before you use any of the information provided in the site, you should seek the advice of a qualified professional.

In the spirit of full disclosure, we wanted to let you know that we proudly support this website through advertising and affiliate marketing. In other words, when you click on a link that takes you outside of this website, we often earn a small commission. These small commissions allow us to keep the site up and running and to continue offering it completely free of charge to you. Rest assured that all content, recommendations and advice are created before, and are independent of, any sponsorship or affiliate relationship. Click here for more info.